Texas, 2020Damaging Wind in Texas, July 27, 2020
July 27, 2020 · NWS AMA · 1 event in 1 county or zone
Scattered to numerous thunderstorms developed across the Texas Panhandle during the afternoon and evening within a very moist post-frontal environment associated with a monsoon moisture plume. While a lack of wind shear did not support most storms becoming severe, one storm in the south-central Panhandle did produce a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms developed across the Texas Panhandle during the afternoon and evening within a very moist post-frontal environment associated with a monsoon moisture plume. While a lack of wind shear did not support most storms becoming severe, one storm in the south-central Panhandle did produce a severe wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 27, 6:47 PM CST, 56 minutes earlier.
Area forecast discussion, Jul 27, 6:47 PM CST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
747 PM CDT Mon Jul 27 2020
.AVIATION...
For the 00Z TAFs, showers and thunderstorms will likely impact the
terminal sites this evening, with a trend towards diminishing late
tonight. Another round of showers and thundertorms is expected to
develop late Tuesday afternoon, with PROB30 groups introduced at
the TAF sites during that time period.
02
&&
.PREV DISCUSSION... /Issued 219 PM CDT Mon Jul 27 2020/
SHORT TERM...This afternoon through tomorrow
Rainfall and flood potential continue to drive this forecast. Though
this is not a perfectly optimal flash flooding setup, there are
several factors that do warrant at least some flash flooding
concern. Let's run them down:
Pros:
- 90+ percentile PWAT values in late July mean plenty of juice
- CAPE profile is relatively tall and skinny which promotes good
precip efficiency (though somewhat counterintuitive...a bit of
precip efficiency may be lost due to high enough CAPE values to
produce strong enough updrafts to loft hydrometeors well into the
HGZ)
- Warm cloud layer is deep (12kft) in northern areas this afternoon
though only decent (8-10kft) in southern areas
- A stalled front will act as a catalyst for storm formation
- h85-h3 mean flow is weak (west @ 10 kts) so storms should be slow
moving
Cons:
- Somewhat lacking elevated instability means storms are likely to
be more impressive in the afternoon/evening and not as impressive
later tonight
- The front looks like it's ending up further south than previously
thought, meaning the first round is about a county and half further
south than originally expected (first round going to be in the
Friona to Dimmitt to Tulia area arcing up toward Shamrock)
- Lack of shear will likely lead to pulse-type convection with
individual updrafts struggling to maintain
All in all, will let the Flash Flood Watch ride, though for a vast
majority of the area flooding is unlikely to be much of a concern.
Anyone who does get into the heavier pockets of rain will have
flooding potential. Rainfall amounts will range from some unlucky
0.00" totals to maybe upwards of 3 to 4 inches in the strongest
storms.
Afternoon storms will be possible again Tuesday, with a juicy
environment still over the Panhandles. Isolated flooding could
again be possible but will hold off on any kind of product until
this first round shows its stuff.
Temperatures should be below normal tomorrow but still feel pretty
muggy.
Simpson
LONG TERM...Tuesday night through Sunday...
Upper level anti-cyclonic feature will remain centered over
Arizona and provide diurnal convection for parts of the Panhandles
through the forecast period before drifting north towards the end
of the forecast period.
Starting on Wednesday, H500 northwesterly flow will continue to
usher in diurnal convection developing off the high terrain in
Colorado. Best chances will be across the northern Panhandles at
this time. Some of the 27/12Z model and numerical data want to
shift the area of precipitation further to the east, especially
as the center of the anti-cyclonic feature shifts into UT/NV by
Thursday. This could displace most of the precip into NW Oklahoma
by Thursday.
Precipitation chances will return Friday through Sunday
as a pronounced ridge builds across the Rockies shifting our H500
flow to more northerly. Along with diurnal convection developing
from the high terrain to the west and drifting east into the
Panhandles, a perturbation in the mean H500 flow with a back door
cold front on Friday will bring better widespread rain chances to
end the work week.
High temperatures throughout the long term forecast period will
remain at or slightly below average as we continue through the
remainder of July.
Meccariello
&&
.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch through Tuesday morning for the following
zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
Smith...Donley...Gray...Hansford...Hartley...Hemphill...
Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...Palo
Duro Canyon...Potter...Randall...Roberts...Sherman...
Wheeler.
OK...Flash Flood Watch through Tuesday morning for the following
zones: Beaver...Cimarron...Texas.
&&Hazardous weather outlook, Jul 27, 1:38 PM CST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
238 PM CDT Mon Jul 27 2020
OKZ001>003-TXZ001>020-317-281200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
238 PM CDT Mon Jul 27 2020
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected across the Panhandles through tonight.
The storms are expected to mostly remain below severe levels.
However, heavy rain may cause localized flooding or flash
flooding. A Flash Flood Watch is in effect for all of the
Panhandles this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms will be possible across parts of the Panhandles
Tuesday through Sunday. The chances of severe storms is low at
this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 27, 4:13 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
513 PM CDT Mon Jul 27 2020
TXZ005-010-272245-
Hemphill TX-Lipscomb TX-
513 PM CDT Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIPSCOMB AND NORTHERN
HEMPHILL COUNTIES UNTIL 545 PM CDT...
At 513 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Higgins to 6 miles west of
Glazier. Movement was north at 5 mph.
Dime size hail will be possible with these storms.
Locations impacted include...
Higgins and Glazier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3597 10006 3595 10048 3619 10046 3621 10000
3605 10000
TIME...MOT...LOC 2213Z 200DEG 6KT 3604 10013 3602 10037
DGWSpecial weather statement, Jul 27, 7:16 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
816 PM CDT Mon Jul 27 2020
TXZ009-010-014-280200-
Hemphill TX-Gray TX-Roberts TX-
816 PM CDT Mon Jul 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAY...ROBERTS AND
WEST CENTRAL HEMPHILL COUNTIES UNTIL 900 PM CDT...
At 815 PM CDT, trained weather spotters reported strong
thunderstorms with short lived funnel clouds associated. This
was along a line extending from 9 miles northwest of Miami to Pampa.
Movement was southeast at 20 mph.
Half inch hail will be possible with these storms.
Locations impacted include...
Pampa, Miami, Codman and Lora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3586 10035 3538 10089 3570 10108 3605 10072
TIME...MOT...LOC 0115Z 315DEG 19KT 3580 10074 3557 10096
DGW
Thunderstorm Wind, Potter
- When
- July 27, 7:43 PM CST
- Where
- Potter County, 10.34 mi ESE of Valle de Oro
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.420, -101.930
A 58 mph gust was measured at the West Texas Mesonet station 15 miles north-northwest of Amarillo. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Indiana, July 27, 20201 death · 3 injured · $72,000 · 54 kt wind · 12 events
- Rip Current in Florida, July 27, 20201 death · 1 event
- Debris Flows in Arizona, July 27, 2020$100,000 · 2 events
- Damaging Winds in New York, July 27, 2020$45,000 · 50 kt wind · 8 events
- Flood and Damaging Winds in Ohio, July 27, 2020$33,000 · 50 kt wind · 14 events
- Heat and Damaging Wind in New York, July 27 to 28, 202050 kt wind · 22 events
- Flash Flooding and Heavy Rain in New York, July 27, 202014 events
- Flash Flood and Damaging Winds in Utah, July 27, 202058 kt wind · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 27, 20207 events
- Damaging Winds in West Virginia, July 27, 202050 kt wind · 7 events
- Damaging Winds in Ohio, July 27, 2020$5,000 · 50 kt wind · 5 events
- Marine Thunderstorm Winds in Lake Erie, July 27, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896668.